Changing your Depression Medication

Ask the Expert Patient Health Guide
  • Question:


    Lynnie wrote...


    Hi, This is in reference to my husband. He takes Zoloft (75mg) for his dep/anx and lately he has been very hard to live with. (complaining ALOT, negative & grumpy) I suggested that he needed an increase as I have read that 100mg is the theraputic level for that med. Well instead of going to the doc he took it upon himself to increase to the 100mg and that was early last week. Every since then he says he feels depressed. When he comes home from work he puts his night clothes on and lays around saying he doesn't feel well & feels really tiered. He is not complaining now & he says he don't have the energy to. I don't understand how going from 75 to 100mg would cause this big of a deal. I thought about calling his doc and telling him but Im not sure how he will react. (some docs get a little upset about that kind of thing) Anyone have any input as to what's going on?? Thanks!!

    Add This Infographic to Your Website or Blog With This Code:





    Dear Lynnie,


    If you and your husband haven't contacted his doctor yet, please do so. How his doctor reacts is less important than your husband's wellbeing. ;-)


    We have an information page on Zoloft on our site, HERE. Here's a quote from that page that might very well apply to how your husband is feeling:

    "Tell the doctor immediately if you notice worsening depression/other psychiatric conditions, unusual behavior changes (including possible suicidal thoughts/attempts), or other mental/mood changes (including new/worsening anxiety, panic attacks, trouble sleeping, irritability, hostile/angry feelings, impulsive actions, severe restlessness, very rapid speech). Be especially watchful for these symptoms when a new antidepressant is started or when the dose is changed."


    Good luck,


    About Ask the Expert Patient:


    If you would like to ask a question about depression or living with depression, please write a SharePost and be sure to select “a question” in the drop-down menu next to “I want to create a SharePost that is a,” which is Step 2 on the SharePost creation screen.  I will post my responses to your questions each week.


    Please keep in mind that I am not a physician. I cannot diagnose or give medical advice. This section is for sharing information and offering support as a nonphysician “Expert Patient.”


    I hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full disclaimer.

    © Teri Robert, 2007.

Published On: November 19, 2007